If you abruptly stop using Duragesic (fentanyl patch), withdrawal symptoms are likely to occur. These symptoms may include vomiting, insomnia, or an increased heart rate. Withdrawal symptoms are a normal physical response when someone is physically dependent on a drug; these symptoms are not necessarily a sign of abuse. To limit withdrawal, your healthcare provider may slowly decrease your dosage.
An Introduction to Withdrawal From DuragesicDuragesic® (fentanyl patch) is a prescription narcotic pain medication used to treat moderate-to-severe chronic pain that requires continuous, around-the-clock treatment. As with most narcotic medications, you may experience withdrawal symptoms if you suddenly stop using this medication.
Duragesic Withdrawal SymptomsWithdrawal symptoms from Duragesic may vary, but can include any (or all) of the following:
- Watery eyes
- Runny nose
- Muscle pain
- Dilated (wide open) pupils
- Joint pain
- Abdominal (stomach) cramps
- Loss of appetite
- High blood pressure (hypertension)
- Fast breathing
- Increased heart rate.
Why Does Withdrawal Occur?Symptoms of withdrawal occur because the body becomes accustomed to Duragesic and needs it to function normally. When the medication is suddenly removed, the body does not have time to adjust, resulting in withdrawal symptoms. Withdrawal is an expected physical response associated with physical dependence. It is not the same as addiction, nor is it necessarily a sign of abuse.
(Click Duragesic Abuse to learn more about abusing Duragesic and the difference between physical dependence and addiction.)